Alert archive / Iowa / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Apr 27, 2016, 6:04 PM CDT for Montgomery County, Page County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2016, 6:04 PM CDT (23:04 UTC)
- Expired
- Apr 27, 2016, 11:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 7:45 PM CDT | FLOOD | 5 N Stanton, IA | 4.50 INCHES OF RAIN TODAY. TWO DAY TOTAL OF 7 INCHES. SOME FIELD FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071
WGUS53 KOAX 272304
FFWOAX
IAC137-145-280400-
/O.NEW.KOAX.FF.W.0001.160427T2304Z-160428T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
604 PM CDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONTGOMERY COUNTY IN SOUTHWESTERN IOWA...
NORTHEASTERN PAGE COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 1100 PM CDT
* AT 600 PM CDT...THE STANTON FIRE CHIEF REPORTED THAT CREEKS WERE
STARTING TO COME OUT OF THEIR BANKS IN PARTS OF EASTERN MONTGOMERY
COUNTY. RADAR ESTIMATES SHOW 2 TO 6 INCHES OF RAIN IN MUCH OF THE
WARNED AREA. ADDITIONAL LIGHT RAIN MAY OCCUR. HEAVY RAIN ALSO
AFFECTED PARTS OF PAGE COUNTY...AND STREAMS GENERALLY FLOW SOUTH
INTO PAGE COUNTY.
* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
RED OAK...CLARINDA...VILLISCA...STANTON...ELLIOTT... GRANT...
YORKTOWN... HEPBURN AND VIKING LAKE STATE PARK.
THIS INCLUDES HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 39 AND 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLOODING THREATENS YOUR LOCATION....MOVE TO HIGHER GROUND. ACT
QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4072 9520 4116 9523 4116 9493 4073 9493
4073 9491 4071 9491
$$
MILLER1 follow-up statement
227
WGUS73 KOAX 280353
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1053 PM CDT WED APR 27 2016
IAC137-145-280401-
/O.EXP.KOAX.FF.W.0001.000000T0000Z-160428T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY IA-PAGE IA-
1053 PM CDT WED APR 27 2016
...THE FLASH FLOOD WARNING FOR MONTGOMERY AND NORTHEASTERN PAGE
COUNTIES WILL EXPIRE AT 1100 PM CDT...
FLOOD WATERS HAVE RECEDED A LITTLE...AND ARE NO LONGER EXPECTED TO
POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES. A FLOOD ADVISORY WILL REMAIN IN EFFECT OVERNIGHT.
LAT...LON 4072 9520 4116 9523 4116 9493 4073 9493
4073 9491 4071 9491
$$
MILLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 3:20 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 27, 3:20 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT WED APR 27 2016 .SHORT TERM...(TONIGHT THROUGH SATURDAY) ISSUED AT 319 PM CDT WED APR 27 2016 A DEEP-LAYER CYCLONE PRESENTLY OVER S-CNTRL NE WILL DEVELOP EWD INTO IA TONIGHT IN RESPONSE TO THE PROGRESSION OF AN UPSTREAM JET STREAK FROM THE CA COAST INTO THE LOWER CO VALLEY. COLD TEMPERATURES ALOFT COUPLED WITH DAYTIME HEATING AND RESIDUAL BOUNDARY-LAYER DEWPOINTS IN THE 50S HAVE FOSTERED A BROKEN BAND OF LOW-TOPPED SUPERCELLS THIS AFTERNOON FROM E-CNTRL NE INTO SWRN IA....ALONG THE OCCLUDED FRONT INTO THE SYSTEM WARM SECTOR. THE MORE PROLONGED SEVERE THREAT...INCLUDING A RISK FOR TORNADOES AND LARGE HAIL WILL EXIST ACROSS SWRN IA WHERE A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY THAT TIME WITH SHOWERY PRECIPITATION LINGERING OVERNIGHT AS THE DEEP-LAYER CYCLONE MOVES THROUGH THE AREA. THURSDAY INTO THURSDAY NIGHT...MID-LEVEL HEIGHTS WILL BUILD OVER THE CNTRL PLAINS IN THE WAKE OF THE CYCLONE PASSING TO OUR EAST...AND AHEAD AN UPPER LOW TRACKING FROM THE LOWER CO VALLEY THROUGH THE FOUR CORNERS REGION. IN THE LOW LEVELS...A SURFACE HIGH WILL DEVELOP SWD THROUGH THE UPPER MIDWEST WHILE A LEE CYCLONE DEEPENS OVER THE SRN HIGH PLAINS. THIS WILL RESULT IN SURFACE TRAJECTORIES ORIGINATING FROM THE UPPER MIDWEST HIGH...WHICH WHEN COUPLED WITH CONSIDERABLE CLOUDINESS WILL YIELD BELOW NORMAL HIGHS. THE RESPONSE TO STRENGTHENING LOW-LEVEL FRONTOGENESIS WILL SUPPORT LIGHT CHANCE POPS LATE THURSDAY NIGHT ACROSS THE SWRN CWA. FRIDAY INTO SATURDAY...THE AFOREMENTIONED UPPER LOW DEVELOPS THROUGH THE CNTRL ROCKIES INTO CNTRL PLAINS WITH AN ASSOCIATED VORTICITY LOBE PIVOTING THROUGH THE ERN SEMI-CIRCLE OF THE CLOSED SYSTEM. THE 12Z RUNS OF THE ECMWF AND GFS DIFFER ON THE EVOLUTION OF THE SURFACE PATTERN DUE TO SLIGHT DIFFERENCES ALOFT. IN EITHER CASE...INCREASED DEEP-LAYER FORCING FOR ASCENT WILL YIELD AN INCREASING CHANCE OF SHOWERS AND TSTMS...WITH CATEGORICAL POPS WARRANTED FRIDAY NIGHT INTO SATURDAY. WIDESPREAD CLOUDS AND THE PRECIPITATION POTENTIAL WILL LIMIT DAYTIME HEATING WITH HIGHS IN THE 50S TO LOWER 60S. .LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 319 PM CDT WED APR 27 2016 A HIGH-AMPLITUDE PATTERN WILL PERSIST THROUGH THE EXTENDED FORECAST PERIOD. THE DEEP-LAYER CYCLONE INITIALLY OVER THE MID- MO VALLEY SATURDAY NIGHT WILL SHIFT EWD AHEAD OF A WRN U.S. TROUGH EDGING EWD TOWARD THE PLAINS. THE MODELS BEGIN TO DIVERGE ON THE HANDLING OF THIS TROUGH BY SUNDAY NIGHT AS IT IS ENTRAINED INTO AN AMPLIFYING LONG-WAVE TROUGH OVER ERN NORTH AMERICA. IN GENERAL...IT APPEARS THAT WE WILL TRANSITION TO A DRIER PATTERN BY MONDAY A GRADUAL WARMING TREND IN DAYTIME HIGHS. && .AVIATION...(18Z TAFS FOR KOMA...KLNK...KOFK THROUGH 18Z THURSDAY) ISSUED AT 144 PM CDT WED APR 27 2016 BELIEVE THUNDERSTORMS COULD AFFECT KOMA/KOFK FROM 19-21Z AS A FRONTAL BOUNDARY CONTINUES TO ARC NORTHWARD. OTHERWISE...IT'S MOSTLY MVFR INITIALLY...BUT PROBABLY BECOMING IFR THROUGH THE NIGHT. ALSO A COMPLICATED WIND FORECAST AS SURFACE LOW PRESSURE MOVES THROUGH THE REGION. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...MEAD LONG TERM...MEAD AVIATION...DEWALD
Hazardous weather outlook, Apr 27, 4:57 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 457 PM CDT WED APR 27 2016 NEZ011-012-015>018-030>033-042>044-050-051-065>068-078-088>093- 281200- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-LANCASTER-CASS- OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 457 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY. IAZ069-079-080-090-091-281200- POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE- 457 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED SEVERE THUNDERSTORMS CAPABLE OF MAINLY LARGE HAIL AND HEAVY RAIN WILL REMAIN POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY. IAZ043-055-056-NEZ034-045-052-053-281200- MONONA-HARRISON-SHELBY-BURT-WASHINGTON-DOUGLAS-SARPY- 457 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA AND EAST CENTRAL NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH THIS EVENING. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.
In the hours before
Special weather statement, Apr 27, 4:18 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 418 PM CDT WED APR 27 2016 IAZ069-079-NEZ052-053-272200- MILLS IA-POTTAWATTAMIE IA-DOUGLAS NE-SARPY NE- 418 PM CDT WED APR 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE... NORTHWESTERN MILLS...EASTERN DOUGLAS AND NORTHEASTERN SARPY COUNTIES UNTIL 500 PM CDT... AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER OFFUTT AFB...OR 9 MILES SOUTHEAST OF OMAHA...MOVING NORTH AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...RALSTON...OFFUTT AFB...CARTER LAKE...CRESCENT...LAKE MANAWA STATE PARK AND NARROWS RIVER PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 79 AND 99. INTERSTATE 29 BETWEEN MILE MARKERS 39 AND 63. INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 11. INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 448 AND 454. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN IOWA. LAT...LON 4108 9572 4107 9600 4138 9613 4139 9576 TIME...MOT...LOC 2118Z 166DEG 17KT 4113 9593 DEWALD
Local storm report, Apr 27, 4:19 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL OFFUTT AFB 41.11N 95.92W
04/27/2016 E0.50 INCH SARPY NE OTHER FEDERAL
&&
PEARSONSpecial weather statement, Apr 27, 4:42 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 442 PM CDT WED APR 27 2016 NEZ044-045-052-053-272215- DODGE NE-DOUGLAS NE-WASHINGTON NE-SARPY NE- 442 PM CDT WED APR 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS...SOUTHEASTERN DODGE...SOUTHWESTERN WASHINGTON AND NORTHWESTERN SARPY COUNTIES UNTIL 515 PM CDT... AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ELKHORN...OR 10 MILES WEST OF OMAHA...MOVING NORTHWEST AT 75 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN OMAHA...WATERLOO...ELKHORN...MILLARD...BENNINGTON...BOYS TOWN...WASHINGTON AND CHALCO. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 275 IN NEBRASKA NEAR MILE MARKER 167. HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 435 AND 441. INTERSTATE 80 IN NEBRASKA NEAR MILE MARKER 446. LAT...LON 4119 9606 4119 9627 4146 9634 4147 9614 TIME...MOT...LOC 2141Z 156DEG 67KT 4129 9621 DEWALD
Local storm report, Apr 27, 5:11 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 1 S ARLINGTON 41.44N 96.36W
04/27/2016 E1.50 INCH WASHINGTON NE BROADCAST MEDIA
&&
VDEWALDSpecial weather statement, Apr 27, 5:14 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 514 PM CDT WED APR 27 2016 IAZ080-272300- MONTGOMERY IA- 514 PM CDT WED APR 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY UNTIL 600 PM CDT... AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF ELLIOTT...OR 17 MILES NORTHWEST OF CORNING...MOVING NORTH AT 30 MPH. THIS STORM DOES HAVE SOME CIRCULATION...AND SHOULD BE WATCHED CLOSELY. IN ADDITION...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRANT AND VIKING LAKE STATE PARK. THIS INCLUDES HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 45 AND 48. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN IOWA. LAT...LON 4099 9493 4097 9508 4116 9515 4116 9493 TIME...MOT...LOC 2213Z 170DEG 24KT 4113 9502 MILLER
Local storm report, Apr 27, 5:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
541 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLOOD 2 E ELKHORN 41.28N 96.20W
04/27/2016 DOUGLAS NE BROADCAST MEDIA
WEST PAPIO CREEK FLOWING OVER THE ROAD NEAR
180TH AND BLONDO. STILL PASSABLE.
&&
NWS OMAHA/VALLEY NE
IRIS SYSTEMThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 2:14 PM CDT | Special Weather Statement | OAX | Fremont | 31 min |
| Apr 27, 2:26 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 49 min |
| Apr 27, 2:36 PM CDT | Tornado Warning | OAX | Montgomery, Page | 24 min |
| Apr 27, 2:45 PM CDT | Tornado Warning | OAX | Fremont | 45 min |
| Apr 27, 2:56 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 49 min |
| Apr 27, 2:59 PM CDT | Tornado Warning | OAX | Montgomery, Page | 31 min |
| Apr 27, 3:23 PM CDT | Tornado Warning | OAX | Montgomery | 37 min |
| Apr 27, 3:26 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 32 min |
| Apr 27, 3:48 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 27 min |
| Apr 27, 3:49 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 41 min |
| Apr 27, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 36 min |
| Apr 27, 4:48 PM CDT | Areal Flood Advisory | OAX | Montgomery, Page | 4 hr |
| Apr 27, 5:01 PM CDT | Areal Flood Warning | OAX | Mills | 3 hr |
| Apr 27, 5:14 PM CDT | Special Weather Statement | OAX | Montgomery | 46 min |
Nearby
Flash Flood Warnings in Iowa, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.